Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 101, NWS La Crosse, WI

July 28, 20255 counties in Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 28, 2025, 11:08 PM CDT for 5 counties in Minnesota. It was in force for 67 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2025, 11:08 PM CDT (04:08 UTC)
Expired
Jul 29, 2025, 12:15 AM CDT
In force
67 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fillmore County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 91 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 11:30 PM CDTTSTM WND GST 584 N Lyle, MNMesonet station MN144 U.s.218 - Lyle - Mp 4.
Jul 28, 11:35 PM CDTTSTM WND DMGFountain, MNMaple tree downed. Radar estimated time.
Jul 28, 11:35 PM CDTTSTM WND DMGFountain, MNNumerous trees down. Time estimated from radar.
Jul 28, 11:37 PM CDTTSTM WND GST 53Spring Valley, MN
Jul 28, 11:41 PM CDTTSTM WND GST 502 Nw Bethany, MN
Jul 28, 11:45 PM CDTTSTM WND DMGHarmony, MNShed destroyed by downed trees. Picture. Radar time estimated.
Jul 28, 11:50 PM CDTTSTM WND GST 632 Nnw Carimona, MNAWOS station KFKA Preston Airport.
Jul 28, 11:51 PM CDTTSTM WND GST 577 N Mabel, MN
Jul 29, 12:00 AM CDTTSTM WND GST 622 Ese Canton, MNMesonet station MN065 T.h.52 - Canton - Mp 2.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 10:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

787 
WUUS53 KARX 290408
SVRARX
MNC045-099-109-157-169-290515-
/O.NEW.KARX.SV.W.0101.250729T0408Z-250729T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1108 PM CDT Mon Jul 28 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Winona County in southeastern Minnesota...
  Eastern Olmsted County in southeastern Minnesota...
  Southern Mower County in southeastern Minnesota...
  Southeastern Wabasha County in southeastern Minnesota...
  Fillmore County in southeastern Minnesota...

* Until 1215 AM CDT.

* At 1108 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles northwest of Elgin to 6 miles south of Byron
  to near Hollandale, moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Austin and Elgin around 1115 PM CDT.
  Eyota around 1120 PM CDT.
  Grand Meadow, Dover, and Rose Creek around 1125 PM CDT.
  St. Charles, Chatfield, Adams, and Altura around 1130 PM CDT.
  Spring Valley, Lewiston, Rollingstone, and Wykoff around 1135 PM 
  CDT.
  Goodview, Stockton, and Fountain around 1140 PM CDT.
  Preston and Le Roy around 1145 PM CDT.
  Rushford and Lanesboro around 1150 PM CDT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4366 9305 4367 9269 4384 9247 4408 9233
      4412 9233 4412 9209 4420 9209 4420 9187
      4413 9174 4413 9173 4350 9173 4350 9305
TIME...MOT...LOC 0408Z 285DEG 46KT 4422 9235 4395 9264 4371 9314 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Falkinham
3 follow-up statements
432 
WWUS53 KARX 290423
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1123 PM CDT Mon Jul 28 2025

MNC045-099-109-157-169-290515-
/O.CON.KARX.SV.W.0101.000000T0000Z-250729T0515Z/
Winona MN-Olmsted MN-Mower MN-Wabasha MN-Fillmore MN-
1123 PM CDT Mon Jul 28 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR WINONA...EASTERN OLMSTED...SOUTHERN MOWER...SOUTHEASTERN WABASHA
AND FILLMORE COUNTIES...

At 1122 PM CDT, severe thunderstorms were located along a line
extending from Plainview to near Stewartville to Austin, moving east
at 55 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
  St. Charles, Chatfield, Eyota, Grand Meadow, Dover, Altura, Rose 
  Creek, Spring Valley, Adams, Rollingstone, Goodview, Lewiston, 
  Stockton, Wykoff, Fountain, Preston, Lanesboro, Rushford, Harmony 
  and Canton.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4366 9305 4367 9269 4384 9247 4408 9233
      4412 9233 4412 9209 4420 9209 4420 9187
      4413 9174 4413 9173 4350 9173 4350 9305
TIME...MOT...LOC 0422Z 285DEG 46KT 4418 9214 4391 9243 4367 9293 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Falkinham
438 
WWUS53 KARX 290459
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1159 PM CDT Mon Jul 28 2025

MNC045-099-109-157-169-290515-
/O.CON.KARX.SV.W.0101.000000T0000Z-250729T0515Z/
Winona MN-Olmsted MN-Mower MN-Wabasha MN-Fillmore MN-
1159 PM CDT Mon Jul 28 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR WINONA...SOUTHEASTERN OLMSTED...SOUTHERN MOWER...SOUTHEASTERN
WABASHA AND FILLMORE COUNTIES...

At 1159 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Trempealeau to near Rushford to 7
miles north of Lime Springs, moving east at 50 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Austin, Preston, Goodview, St. Charles, Spring Valley, Rushford,
Lewiston, Harmony, Le Roy, Adams, Mabel, Lanesboro, Stockton,
Rollingstone, Lyle, Altura, Wykoff, Fountain, Rose Creek, and Canton.

This includes Interstate 90 in Minnesota between mile markers 232 and
250.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4365 9305 4365 9268 4367 9240 4380 9213
      4398 9208 4408 9208 4414 9209 4420 9209
      4420 9187 4413 9174 4413 9173 4350 9173
      4350 9305
TIME...MOT...LOC 0459Z 270DEG 46KT 4406 9153 4379 9183 4355 9233 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Rieck
576 
WWUS53 KARX 290506
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1206 AM CDT Tue Jul 29 2025

MNC099-109-290515-
/O.CAN.KARX.SV.W.0101.000000T0000Z-250729T0515Z/
Olmsted MN-Mower MN-
1206 AM CDT Tue Jul 29 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OLMSTED AND
SOUTHERN MOWER COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened. moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Iowa...southeastern Minnesota...and west central
Wisconsin.

&&

LAT...LON 4362 9245 4362 9220 4367 9208 4420 9209
      4420 9187 4413 9173 4350 9173 4350 9245
TIME...MOT...LOC 0505Z 285DEG 46KT 4404 9142 4377 9172 4353 9223 

$$

MNC045-157-169-290515-
/O.CON.KARX.SV.W.0101.000000T0000Z-250729T0515Z/
Winona MN-Wabasha MN-Fillmore MN-
1206 AM CDT Tue Jul 29 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR WINONA...SOUTHEASTERN WABASHA AND FILLMORE COUNTIES...

At 1205 AM CDT, severe thunderstorms were located along a line
extending from near Trempealeau to near Rushford to 6 miles northeast
of Lime Springs, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Preston, Goodview, St. Charles, Rushford, Lewiston, Harmony, Mabel,
Lanesboro, Stockton, Rollingstone, Altura, Canton, Rushford Village,
Saratoga, Highland, Cherry Grove, Bristol, Newburg, Amherst, and
York.

This includes Interstate 90 in Minnesota between mile markers 232 and
250.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4362 9245 4362 9220 4367 9208 4420 9209
      4420 9187 4413 9173 4350 9173 4350 9245
TIME...MOT...LOC 0505Z 285DEG 46KT 4404 9142 4377 9172 4353 9223 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:00 PM CDT, 6 hours 8 minutes earlier. Its key messages:

  • Severe storm potential overnight (10PM to 4AM) as a line of storms (MCS) or storm clusters progress through much of the area. Damaging winds in excess of 60 mph will be the main risk.
  • Showers and thunderstorms possible (20 to 40%) for portions of northeast Iowa and far southwestern Wisconsin Tuesday and Wednesday.
Area forecast discussion, Jul 28, 5:00 PM CDT, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
500 PM CDT Mon Jul 28 2025

.KEY MESSAGES...

- Severe storm potential overnight (10PM to 4AM) as a line of
  storms (MCS) or storm clusters progress through much of the
  area. Damaging winds in excess of 60 mph will be the main
  risk.

- Showers and thunderstorms possible (20 to 40%) for portions
  of northeast Iowa and far southwestern Wisconsin Tuesday and
  Wednesday.

&&

.DISCUSSION...
Issued at 200 PM CDT Mon Jul 28 2025

Storms Tonight:

Dry weather is expected through the day and much of the evening
hours. The area we are watching is an MCV in North Dakota and a
disturbance coming out of the Rockies and into eastern South
Dakota/western Minnesota. Current guidance is trying to merge this
two disturbances together somewhere in eastern South Dakota/western
Minnesota. Meanwhile, a warm front extending from western Minnesota
to northeast Iowa will slowly shift north during the day, increasing
dewpoints and instability. With strong warm air advection and
moisture advection (dewpoints getting into the upper 60s to low 70s)
and high low level lapse rates (between 8.5 and 9.0 C/km), storms
are expected to fire in eastern South Dakota/western Minnesota this
afternoon. These storms will then shift into storm clusters or lines
that then move southeastward along the instability gradient and form
an MCS. This gradient will gradually push northward with increasing
dewpoints during the day and by the late evening, this gradient will
setup from western Minnesota into northeast Iowa. Sufficient deep
layer shear from 0-1km to 0-6km and the potential for strong
updrafts and downdrafts to form given the storm environment and the
environment downstream, indicates that the MCS could shift into a
more bow like structure with damaging winds being the main hazard
and a low chance that a tornado could form within one of these
bowing segments (mainly for portions of southeast Minnesota and
northeast Iowa). As this MCS shifts more southeastward towards the
Mississippi River, it should weaken and the probability for severe
wind gusts lowers.

There is some uncertainty with how tonight will play out as the
storms in North Dakota are pushing an outflow boundary southward
into northern South Dakota potentially limiting the storm initiation
there. If storms fire too early and congeal and move into our area
earlier than expected, severe storm potential will be lower as the
surrounding environment would not have had enough to destabilize
enough. Currently much of the CWA remains in light and variable
winds until the warm front shifts northward this afternoon. Then our
area will shift to southwesterly flow. The longer we are in this
flow, the more primed our environment will be to support an MCS.
Current guidance supports storms moving into the CWA between 04 and
06Z and exiting a few hours later. With the previously mentioned
parameters and confidence in the potential severe threat SPC has put
a few of our western counties in a moderate (level 4 of 5) risk, an
enhanced (level 3 of 5) for area along and west of the Mississippi
River, and a slight (level 2 of 5) risk for areas east of the
Mississippi River. The main uncertainty with how far east the higher
severe risks go is how long the severe winds linger with the storm
clusters or MCS.

Storm Potential Tuesday Through the Weekend:

After the overnight/early morning storms move off to the south, a
frontal boundary gradually moves through the southern portions of
our CWA. This will provide some increases in shower and thunderstorm
chances Tuesday evening and into the overnight. Where this boundary
goes on Wednesday will also determine where rain chances are. For
both Tuesday and Wednesday, the better chances (25 to 45%) for
showers and thunderstorms are in northeast Iowa and far southwestern
Wisconsin. After Wednesday, surface high pressure builds in and
northwesterly flow resumes keeping us mostly dry until later Sunday
when a shortwave trough moves through the northern Plains and Upper
Midwest increasing rain chances.

Temperatures Through the Weekend:

With southerly flow pushing towards the Minnesota/Iowa border, this
will bring in good warm air advection for the afternoon. Despite the
early morning storms, temperatures and dewpoints are expected to
rebound well enough to get temperatures into the low to mid 90s and
dewpoints into upper 60s to mid 70s. This results in heat indices
between 95 and 100F. After the storms move through, a cold
front follows. Depending on where this boundary sets up, will
determine where the warmer temperatures end up. Current
forecasted highs for Tuesday are a few degrees cooler than
previously forecasted with highs in the low to mid 80s rather
than the mid to upper 80s as northerly flow gradually creeps
through much of the forecast area. From Wednesday through the
weekend the Upper Midwest and Great Lake regions stay in
northwest flow aloft with a surface high overhead. Cooler air
enters the area and sticks around as a result, lowering both
temperatures and dewpoints. High temperatures cool off into the
70s with dewpoints mainly in the 50s.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 500 PM CDT Mon Jul 28 2025

CIGS: increasing mid level deck from the west later this evening
with lowering as a cluster of storms approaches. A few models
suggest they could dip into MVFR with the shra/ts, but more favor
holding VFR - and will trend the forecast that way. Expect
scattering by late morning/early afternoon Tue.

WX/vsby: a cluster of shra/ts on track to impact the TAF sites as
they roll east along I-90. CAMS timing currently highlights between
07-10z, but that will likely be adjusted +- an hour or two depending
on how quickly storms develop/organize and accelerate.

WINDS: enhanced wind gusts expected with the storms
overnight...could exceed 40 kts. Direction becomes more
northwesterly but generally under 10 kts Tue.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ061.
MN...None.
IA...Heat Advisory until 8 PM CDT this evening for IAZ008>011-018-
     019-029-030.

&&

DISCUSSION...Cecava
AVIATION.....Rieck
Hazardous weather outlook, Jul 28, 7:56 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
756 PM CDT Mon Jul 28 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
756 PM CDT Mon Jul 28 2025

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central Wisconsin.

.DAY ONE...Tonight

Strong to severe storms are late this evening into the overnight
hours with the higher risk west of the Mississippi River. Damaging
winds will be the main hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Due to timing of the event tonight, widespread spotter activation
is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Local storm report, Jul 28, 11:07 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1107 PM CDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Tstm Wnd Gst     7 SW Lake City          44.38N 92.37W
07/28/2025  M68 MPH          Wabasha            MN   Mesonet

            Mesonet station MN143 U.s.63 - Lake City -
            Mp 62.9.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:39 PM CDTSevere Thunderstorm WarningARXDodge, Mower, Olmsted, Wabasha81 min
Jul 28, 10:48 PM CDTSevere Thunderstorm Warning Considerable damage threatARXWabasha61 min
Jul 28, 11:16 PM CDTSevere Thunderstorm Warning Considerable damage threatARXWinona44 min
Jul 28, 11:30 PM CDTSevere Thunderstorm Warning Considerable damage threatARXFillmore, Mower45 min
Jul 28, 11:47 PM CDTSevere Thunderstorm Warning Considerable damage threatARXFillmore, Houston, Winona73 min
Jul 28, 11:59 PM CDTSevere Thunderstorm Warning Considerable damage threatARXWinona31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.